Tornadoes · United States · New Mexico · 2021

EF0 tornado, Bernalillo, New Mexico, July 23, 2021

This EF0 tornado ran 0.0 miles across Sandoval County on July 23, 2021, touching down at 2:30 PM MDT and reaching 30 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
July 23, 2021
Touchdown
2:30 PM MDT (20:30 UTC)
Lifted
2:31 PM MDT (20:31 UTC)
On the ground
1 minutes
Path length
0.0 miles (0.0 km)
Path width
30 yards (27 m)
Deaths
0
Injuries
0
County
Sandoval County
Touchdown point
35.300, -106.580
Lift-off point
35.300, -106.580
Record number
2107231430-01

What the Weather Service recorded

A slow-moving low pressure system continued to track westward across southern New Mexico on July 23, 2021, as an area of high pressure remained centered over the Four Corners. An abundant amount of atmospheric moisture remained in place across central and western New Mexico, and with needed lift from the low pressure system, numerous thunderstorms impacted the area. Soils across western New Mexico were saturated from the previous day's convection which exacerbated flash flooding conditions as torrential rainfall fell across the area. Rainfall estimates of two to four inches prompted numerous Flash Flood Warnings across western and central New Mexico. Severe weather was also a concern with baseball size hail reported in Torrance County and a landspout tornado even reported on the westside of Albuquerque.

A brief landspout tornado was seen near Idalia Road and Highway 528 in Rio Rancho. No damages were reported.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Issued (UTC)ExpiredProductOffice
18:00 UTC12:00 UTCFlash Flood WatchABQ
19:45 UTC20:17 UTCSevere Thunderstorm WarningABQ
20:13 UTC23:15 UTCFlash Flood WarningABQ
21:04 UTC00:15 UTCFlash Flood WarningABQ
00:43 UTC02:45 UTCFlood AdvisoryABQ

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Marginal Risk. The outlook in force was issued at 19:54 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the tornado touched down at Jul 23, 12:04 PM MDT, 2 hours 26 minutes earlier.

Area forecast discussion, Jul 23, 12:04 PM MDT, 2 hours 26 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1204 PM MDT Fri Jul 23 2021

.AVIATION...
18Z TAF CYCLE
Convection over eastern Lincoln and western Chaves counties continue
this midday and will gradually diminish this afternoon. A more robust
round of convection will develop this afternoon over western and
central NM. MVFR impacts possible at KSAF, KABQ/KAEG, KGUP and KFMN.
Brief IFR impacts cannot be ruled out as well in torrential
downpours, but risk is minimal in TAFs. In addition, strong/erratic
wind gusts and hail are possible with storms at central and western
TAF sites. Areas of mountain obscurations will occur this afternoon
as well. Convection will continue into tonight, possibly lasting all
night in the west. Otherwise, VFR conditions expected.

&&

.PREV DISCUSSION...319 AM MDT Fri Jul 23 2021...
.SYNOPSIS...
A rare monsoon season upper-level storm system will slide westward
through central New Mexico today and Saturday, helping to trigger
numerous showers and thunderstorms over the western two thirds of the
state. Heavy rainfall with localized flash flooding will be a good
bet both afternoons and evenings. A slight downtrend in showers and
thunderstorm coverage is forecast on Sunday into early next week but
daily rounds of scattered to perhaps numerous showers and thunderstorms
will continue for most areas through the week.

&&

.DISCUSSION...
.SHORT TERM...(TODAY THROUGH SATURDAY)...
At 00Z, the upper high was located over the Four Corners and an
upper low was approaching from over far west TX. Plenty of
atmospheric moisture was in place, with the 00Z KABQ upper air
sounding showing an above normal PWAT of 1.11". The upper low is
forecast to continue moving northeast into our area today, brining
stronger winds aloft and increasing shear profiles. Storm motion
will be on the uptrend as well, which would normally limiting flash
flooding potential, but intense rainfall is expected and grounds are
already saturated across portions of central and western NM.
Convection is modeled to take off with daytime heating along the
central mountain chain, then move west or southwest across central
valleys through late afternoon/early evening and onto far western NM
through the late evening hours as the upper low continues west
across central NM. Storms will likely impact the Albuquerque and
Santa Fe Metro areas during the afternoon/evening commute. Although
the main threat will be from torrential rainfall and associated
flash flooding, sufficient instability and shear will be present for
a limited large hail and damaging wind threat as well. The SPC day1
convective outlook shows central and western portions of our area in
a marginal risk for severe storms. Convection is forecast to move
off into AZ after midnight. No changes to the Flash Flood Watch
today.

Saturday will be an active thunderstorm day as well, although
steering flow will shift to the southeast across much of the area
which will help to distribute rain to some areas that may miss out
today. The upper low will be wound-up over southeast AZ Saturday and
the threat for locally heavy rainfall will be confined more to our
southwest mountains. Instability and shear will trend down compared
to today as temperatures will generally be 5-10 degrees below normal
and winds will be more unidirectional in the low to mid levels of
the atmosphere.

LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)...
Closed upper-level low forecast to be over southeast AZ Saturday
night with lingering showers and storms over western NM through the
night. GFS the odd model out with little convection forecast for much
of the area with the NAM and ECWMF quite active with convection
most areas and with southerly steering flow aloft, areas that have
been missed for much of July should get into the act. Sunday continues
to look like the "down day" during the next 7 days as flow aloft transitions
to light and variable and heights rise with the Four Corners' High
(FCH) building over CO. FCH continues to build over southeast WY/western
NE Monday and Tuesday and scattered convection returns to all but
the east-central plains. Western and northern NM are typically
favored with easterly steering flow with the eastern plains the least
likely to see storms.

Dry air aloft from the east starts to win out Wednesday and Thursday
with less afternoon coverage areawide as easterly flow aloft
continues. A "classic" southerly monsoon moisture plume does not
appear in the cards at this time. A weaker and discombobulated polar
jet stream (a.k.a., Climate Change = polar regions warming faster
than tropics weakens temperature difference and results in weaker
westerlies) appears to have broken this once fairly reliable aspect
of the North American Monsoon.

11/33

&&

.FIRE WEATHER...
Chances for wetting/soaking rains will trend up today and continue
through Saturday as an upper low moves west across the state and
interacts with above normal atmospheric moisture. Good chances for
wetting rain will persist Sunday and Monday as well, but the wetting
footprint will shrink some as storm motion decreases and the upper
high builds over the area, with the upper low moving further west
away from the region. The upper high will strengthen and expand
across the Intermountain West and southern US Plains next week,
leading to warmer temperatures and a gradual downtrend in daily
rounds of storms with a smaller wetting footprint.

11

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for the following zones...
NMZ201>226-241.

&&
Hazardous weather outlook, Jul 23, 3:19 AM MDT, 11 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
319 AM MDT Fri Jul 23 2021

NMZ201>241-241030-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
319 AM MDT Fri Jul 23 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Scattered to numerous showers and thunderstorms will develop over
central and western NM today, producing heavy rainfall and localized
areas of flash flooding. A flash flood watch remains in effect for
much of central and western areas of the state this afternoon through
late tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered to numerous thunderstorms are expected each afternoon and
evening. Localized areas of flash flooding are likely, with the
greatest risk below recent burn scars and areas where soils are
saturated. Up to 2 inches of rain is possible, especially along and
west of the central mountain chain Friday. Storms will likely
produce small hail and wind gusts to 50 mph.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any flooding
through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637.

33

In the hours before

Special weather statement, Jul 23, 8:56 AM MDT, 5 hours 34 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
856 AM MDT Fri Jul 23 2021

NMZ238-231530-
Chaves County Plains-
856 AM MDT Fri Jul 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHAVES COUNTY UNTIL
930 AM MDT...

At 856 AM MDT, Doppler radar was tracking a strong thunderstorm 16
miles northwest of Bitter Lake Wildlife Refuge, or 18 miles north of
Roswell, moving southeast at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Northwestern Roswell.

This includes Highway 285 between Mile Markers 116 and 132.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3376 10467 3366 10442 3335 10459 3344 10485
TIME...MOT...LOC 1456Z 016DEG 13KT 3362 10463

40
Special weather statement, Jul 23, 1:29 PM MDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Albuquerque NM
129 PM MDT Fri Jul 23 2021

NMZ211-232000-
Jemez Mountains-
129 PM MDT Fri Jul 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SANDOVAL COUNTY
UNTIL 200 PM MDT...

At 128 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Fenton Lake State Park, or 17 miles west of Los
Alamos, moving west at 5 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Fenton Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos, creeks and ditches.

&&

LAT...LON 3598 10651 3583 10652 3578 10677 3603 10677
TIME...MOT...LOC 1928Z 090DEG 5KT 3592 10662

Shoemake
Special weather statement, Jul 23, 1:50 PM MDT, 40 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
150 PM MDT Fri Jul 23 2021

NMZ214-215-232015-
Southern Sangre de Cristo Mountains-East Slopes Sangre de Cristo
Mountains-
150 PM MDT Fri Jul 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TAOS...NORTHWESTERN SAN
MIGUEL...SOUTHEASTERN RIO ARRIBA...NORTHEASTERN SANTA FE AND WEST
CENTRAL MORA COUNTIES UNTIL 215 PM MDT...

At 149 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Holman, or 10 miles west of Mora, moving southwest at
20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain is occurring, and flooding will also be possible with
this storm.

This storm will remain over mainly rural areas of southern Taos,
northwestern San Miguel, southeastern Rio Arriba, northeastern Santa
Fe and west central Mora Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rains will cause excess runoff to develop. Fast running water
will quickly fill streams, creeks, arroyos and ditches.

&&

LAT...LON 3613 10553 3602 10536 3576 10556 3593 10581
TIME...MOT...LOC 1949Z 040DEG 16KT 3602 10551

Shoemake
Special weather statement, Jul 23, 2:29 PM MDT, 1 minute before
Special Weather Statement
National Weather Service Albuquerque NM
229 PM MDT Fri Jul 23 2021

NMZ203-210-217-232100-
Far Northwest Highlands-Espanola Valley-Tusas Mountains Including
Chama-
229 PM MDT Fri Jul 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RIO ARRIBA COUNTY UNTIL
300 PM MDT...

At 229 PM MDT, Doppler radar was tracking a strong thunderstorm near
Canjilon, or 19 miles south of Tierra Amarilla, moving northwest at
25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Canjilon, Ghost Ranch and Cebolla.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

Motorists can expect brief but sudden changes in visibility and
ponding of water in low lying areas and abrupt flows of fast moving
water in normally dry arroyos and creeks as storms move through the
area.

&&

LAT...LON 3646 10630 3630 10641 3643 10680 3667 10664
TIME...MOT...LOC 2029Z 119DEG 20KT 3642 10644

Shoemake

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Albuquerq/Krtlnd, NM (KABQ), 12:00Z

8.5 hours before the tornado, 28 km from the path. July 23, 2021.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2021-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 545 joules per kilogram, CIN -159, lifted condensation level 1210 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2021-07-23The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 16 square meters per square second, 0 to 6 km bulk shear 12 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
545 J/kg
Mixed-layer CIN
-159 J/kg
Surface CAPE
237 J/kg
Mixed-layer LCL
1210 m above ground
0-6 km bulk shear
12 kt
0-1 km bulk shear
24 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.5 K/km

Open this sounding in Storm Lab

Albuquerq/Krtlnd, NM (KABQ), 00:00Z

3.5 hours after it, 28 km from the path. July 24, 2021.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2021-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 20 joules per kilogram, CIN -200, lifted condensation level 2101 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2021-07-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 54 square meters per square second, 0 to 6 km bulk shear 24 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-200 J/kg
Surface CAPE
386 J/kg
Mixed-layer LCL
2101 m above ground
0-6 km bulk shear
24 kt
0-1 km bulk shear
8 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0
0-3 km lapse rate
7.3 K/km

Open this sounding in Storm Lab

The surface observations

Albuquerque/Double Eagle Ii Apt (AEG), 26 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
18:50 UTC84.253.6250° 12 kt171023
19:47 UTC84.253.6210° 8 kt1022.7
20:32 UTC8653.6210° 10 kt161021TS
20:47 UTC84.253.6270° 10 kt1021.3TS
21:05 UTC84.253.610° 14 kt211021.3TSRA
21:07 UTC84.253.610° 14 kt211021.3TSRA
21:47 UTC69.855.410° 6 kt1022-TSRA

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Albuquerque radar (KABX), 28 km away, was scanning. The volume nearest the touchdown began at 20:32 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
20:30 UTCTORNADO2 Sw BernalilloSandoval, NMLANDSPOUT AS SEEN FROM IDALIA RD AND HWY 528 IN RIO RANCHO.
21:30 UTCTSTM WND DMG2 Sw AlbuquerqueBernalillo, NMLARGE TREE LIMB DOWNED AT FRUIT AVE AND LUNA BLVD
22:20 UTCHAIL 0.75Los LunasValencia, NM

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2021 tornado in New MexicoEvery tornado in New Mexico since 1950Warnings in force in New Mexico nowThe forecast where you are

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.